Tennessee, 2005

Lightning Strike in Tennessee, July 5, 2005

July 5, 2005 · NWS MRX · 1 event in 1 county or zone

A repair shop in the Greystone community housing several motorcycles, tools and other equipment was engulfed in flames following a lightning strike.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A repair shop in the Greystone community housing several motorcycles, tools and other equipment was engulfed in flames following a lightning strike.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 5, 2:25 AM EST, 3 hours 45 minutes earlier.

Area forecast discussion, Jul 5, 2:25 AM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
325 AM EDT TUE JUL 5 2005

.SHORT TERM...(TODAY AND TONIGHT)...MODELS AND ENSEMBLES GENERALLY
AGREE THAT WEAK UPPER TROUGH/SURFACE COLD FRONT WILL APPROACH THE
FORECAST AREA DURING THE FIRST PERIOD. THIS FEATURE WILL GENERATE
SCATTERED AND POSSIBLY EVEN ORGANIZED CONVECTION...ESPECIALLY DURING
MAXIMUM SURFACE HEATING TIME FRAME. THUS HAVE INCREASED POPS TO
LIKELY CATEGORY FOR MOST LOCATIONS. ANTICIPATE ANY ORGANIZED
CONVECTION TO MOVE EAST OF THE APPALACHIANS BY THE SECOND
PERIOD...BUT CANT RULE OUT LINGERING SCATTERED ACTIVITY AND
CONTINUED CHANCE POPS. FOR TEMPS...GENERALLY FOLLOWED THE BLEND OF
GUIDANCE VALUES.

.LONG TERM...(WEDNESDAY THROUGH TUESDAY)...TWO MAIN FEATURES WILL BE
THE COLD FRONT JUST COMING INTO THE REGION TODAY...AND THEN THE
TROPICAL SYSTEM (DEPRESSION #3) WHICH IS PROGGED TO ENTER THE LOWER
MISSISSIPPI VALLEY AROUND THURSDAY.  REMNANTS OF THIS TROPICAL
SYSTEM MAY INTERACT WITH THE FRONTAL BOUNDARY AND AFFECT OUR REGION
...BUT THE PROBLEM IS TIMING AND THE TRACK OF THE DEPRESSION AT THIS
POINT.

FOR THE COLD FRONT...MODELS HAD TRIED TO PUSH A COLD FRONT THROUGH
THIS PAST WEEKEND...AND SUGGESTED DRYING WHICH NEVER QUITE HAPPENED.
THIS COULD INDEED HAPPEN AGAIN WITH THE FRONT COMING INTO THE REGION
TODAY.  HOWEVER...I DID ADJUST POPS DOWN SLIGHTLY FOR NRN AREAS FOR
WEDNESDAY INTO THURSDAY...TO BETTER MESH WITH NEIGHBORS GRIDS AND
LATEST MOS POPS.  KEPT CHANCE POPS GOING FOR SRN MOST AREAS...SINCE
FRONT MAY STALL AND ALSO THE TROPICAL SYSTEM WILL AFFECT SRN AREAS
INITIALLY.  WILL LET LATER SHIFTS CONSIDER MAKING ANY MORE
SIGNIFICANT CHANGES FOR LATE FRIDAY INTO THE WEEKEND...ONCE THE
TRACK AND TIMING OF THE DEPRESSION BECOMES MORE CERTAIN.

OTHERWISE...ADDED SOME PRELIMINARY GRIDS FOR THE NEW DAY SEVEN
(TUESDAY) AND MADE VERY MINOR MAX/MIN TEMP ADJUSTMENTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             87  69  87  69 /  60  30  40  30
KNOXVILLE MCGHEE TYSON AIRPORT, TN  85  68  86  67 /  60  40  30  30
OAK RIDGE, TN                       86  67  86  66 /  60  40  30  20
TRI CITIES AIRPORT, TN              84  65  85  63 /  70  40  20  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC......NONE.
TN......NONE.
VA......NONE.

&&

LCM/TG
Hazardous weather outlook, Jul 5, 4:00 AM EST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT TUE JUL 5 2005

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-060900-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
500 AM EDT (400 AM CDT) TUE JUL 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

HOWEVER...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP ACROSS THE AREA AGAIN TODAY...MAINLY THIS
AFTERNOON AND EVENING...AS A COLD FRONT APPROACHES THE SOUTHERN
APPALACHIANS. ISOLATED STORMS MIGHT REACH STRONG TO SEVERE LEVELS...
BUT MOST STORMS SHOULD REMAIN BELOW SEVERE LEVELS. THE STRONGEST
STORMS COULD PRODUCE BRIEF LOCALLY HEAVY RAINS IN EXCESS OF ONE
INCH...AS WELL AS STRONG GUSTY WINDS UP TO 45 MPH AND POSSIBLY SMALL
HAIL. REMEMBER...THAT ALL THUNDERSTORMS CAN PRODUCE DANGEROUS CLOUD
TO GROUND LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...

A TYPICAL SUMMERTIME PATTERN IS EXPECTED WITH DAYTIME HEATING AND
WEAK UPPER LEVEL DISTURBANCES COMBINING...TO PRODUCE ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS EACH DAY.  THE GREATEST
COVERAGE SHOULD BE PRIMARILY DURING THE AFTERNOON AND EVENING HOURS.

HOWEVER...THE REMNANTS OF A TROPICAL SYSTEM COULD AFFECT THE SOUTHERN
APPALACHIANS AND TENNESSEE VALLEY BY FRIDAY NIGHT OR SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...ALTHOUGH A FEW STRONG
TO MARGINALLY SEVERE STORMS COULD DEVELOP ON ANY DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS UNLIKELY AT THIS TIME.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

LCM

The radar

The Knoxville radar (KMRX), 50 km away, was scanning. The volume nearest the first event began at 11:08 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Greene

When
July 5, 6:10 AM EST
Where
Greene County, 1 mi W of Chestnut Ridge
Property damage
$70,000
Reported by
NEWSPAPER
Coordinates
36.175, -82.846 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2005Every state in 2005This day in weather historyWarnings in Tennessee, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5464964.